Tips from Other Journals
Proton Pump Inhibitor Association with Hip Fractures
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2007 Aug 1;76(3):432-433.
Background: Proton pump inhibitors (PPIs) provide relief of gastroesophageal reflux symptoms, but they also may increase the risk of hip fracture by decreasing calcium absorption or bone resorption. Yang and colleagues sought to determine whether patients taking PPIs have an increased risk of hip fracture.
The Study: The nested, case-control study used a research database from general practices in the United Kingdom. Of the 1.8 million eligible study patients, 192,028 used PPIs and 187,686 used histamine H2 antagonists and no PPI treatment. The remaining 1.4 million did not use an acid suppression treatment. The study focused on PPI exposure longer than one year before the index date and the linear effects on hip fracture.
Results: There were 10,834 hip fractures among nonusers of acid suppression agents and 2,722 hip fractures among PPI users. There were 135,386 matched controls. Patients using PPIs for longer than one year were estimated to have a hip fracture rate of 4.0 per 1,000 person-years compared with 1.8 per 1,000 person-years in acid suppression nonusers. The adjusted odds ratio (OR) for hip fracture was 1.44 (95% confidence interval [CI], 1.30 to 1.59;P < .001). This adjusted OR was even higher when H2 antagonist users were excluded from the PPI group (OR = 1.62; 95% CI, 1.41 to 1.89;P < .001). Higher doses and longer use of PPIs were associated with higher fracture risk. The association also was stronger in men than in women.
Conclusion: Hip fracture risk was significantly associated with PPI use; increased duration and dosage increased the risk. Suggested mechanisms for this effect include calcium malabsorption caused by achlorhydria and the inhibition of the osteoclast transport system from PPI therapy. The authors suggest that patients should use PPIs at the lowest effective dose and that older patients should increase dietary calcium intake or ingest nonsoluble supplements with meals.
CAROLINE WELLBERY, MD
Yang YX, et al. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA. December 27, 2006;296:2947–53.
Copyright © 2007 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions